Medicineslogo

Medicines and Your Kidneys

Please read this if you take one or more of the following medicine(s):

Captopril Losartan Metformin Ibuprofen Bendroflumethiazide
Candesartan Perindopril Celecoxib Meloxicam Eplerenone
Enalapril Ramipril Diclofenac Naproxen Indapamide
Irbesartan Valsartan Etoricoxib Piroxicam Spironolactone
Lisinopril

Other …………………………………………………………………………………….

The medicines listed above are good for your medical condition. However, if your body becomes short of fluid (dehydrated), these medicines can sometimes stop your kidneys from working as they should.

What causes dehydration?


Dehydration occurs when your body loses more fluid than you take in.

The most common causes of dehydration are:

  • vomiting
  • diarrhoea
  • high temperature or fever
  • being unable to drink normally

What are the symptoms of dehydration?

Dehydration can be mild, moderate or severe, depending on how much fluid has been lost. Two early symptoms of dehydration are thirst and dark coloured urine. This is the body’s way of trying to increase water intake and decrease water loss.

Other symptoms may include:

  • Dizziness or light-headedness
  • Headache
  • Tiredness
  • Dry mouth, lips and eyes
  • Passing small amounts of urine infrequently (less than three or four times a day)

What should I do if I become dehydrated?

Drink plenty of fluids such as water, diluted squash or fruit juice.


If you are finding it difficult to keep the fluid down because you are vomiting, try drinking small amounts more frequently.


You can take paracetamol for pain relief or for a high temperature. Avoid anti-inflammatory pain killers, examples of these medicines are Ibuprofen, Diclofenac or Naproxen.

As you will see these are on the list of medicines which can harm your kidneys if you are dehydrated.

What should I do with my medicines if I become dehydrated?

To help protect your kidneys you should temporarily stop taking the medicines listed below if you:

  • are not able to drink a normal amount of fluid or
  • develop diarrhoea or vomiting or
  • develop a fever

Should I restart my medicine?

Once you are better and can drink normally, you should restart your medicine. For most people this is within 48 hours.

If you remain unwell for longer than 48 hours, contact your doctor. It is important to seek medical advice if your symptoms last longer than 48 hours.

Where can I find more information?

Seek advice from your doctor, pharmacist or nurse if you have any questions about your medicine, and its use, or this information.

THE INFORMATION ABOVE IS AVAILABLE TO DOWNLOAD, PLEASE CLICK ON THE LINK ON THE RIGHT HAND SIDE OF THIS PAGE.

To find out more about dehydration and your kidneys see the NHS choices website at www.nhs.uk

This information is provided by Wrightington, Wigan and Leigh NHS Foundation Trust and Wigan Borough CCG to help protect your kidneys. 
Based on information produced by Southern Derbyshire CCG and Derby Hospitals NHS FT